Tapering Prednisilone: how quickly can I safely reduce the dose?

A year ago, when my RA with Polymyalgia began, I was started on Prednisilone - first fortnightly injections, then tapering tablets. I became euphoric, and managed to achieve a huge amount in a manic way! I can't quite remember what dose I got down to before the euphoria changed to terrible agitated depression; I was in shreds and felt in real danger. Clearly, I had been brought down too rapidly. The dose was immediately increased and I tapered much more slowly until I got down to 3mg. Because I was in great pain again, the MTX/Sulfa'/hydroxy' weren't working as well as hoped, and the process of getting onto Anti TNF seemed so lengthy,

I was persuaded to increase Pred' again, against my better judgement. No euphoria this time, just extreme anxiety and irrational anger. I have gradually got down to 12.5 mg and sense that this is where it starts to get difficult, I am getting such conflicting professional advice about how to get right down to zero, that I would be really grateful for feedback from those of you who have been there. I realise that we are all different, but anecdotal evidence is still the most helpful.

Last edited by

15 Replies

  • I really do think because of your problems anecdotal views would not be helpful. I think you really need an indepth discussion with your docs and a proper prescription plan would be safer xxxx

  • I know what you mean Allanah and I'm most grateful for your response. If my GP and rheumatology team had the same view, and if it didn't take so long to get an appointment with either, that would help. I still find others' experiences on this site reassuring and interesting. I won't interpret it as clinical advice.

  • I do agree with Allanah that your previous history with tapering steroids means that you must be carefully managed and follow what the drs recommend and prescribe for you.

    That said, this must be difficult if they aren't agreeing and it's hard to get appointments to see them. In what way are they offering different advice? Is there a specialist nurse that you can get to see or speak to, they can be so knowledgeable and often more accessible for you.

    Preds are really great for short term use, I'm taking them now, but not so great if you need to take them for longer periods.

    I know you're asking for shared experiences and understand your need for this. All I can say is that a couple of years ago the advice I was given my my rheumy was that it was a very very slow process when reducing down from 10mg. I can't remember the exact reduction but it was something like 0.5-1mg a month. However I didn't experience the mood issues that you're experiencing and you really can't underestimate this. I really would urge you to try and speak with a medical professional about what is best for you to manage your tapering properly. Explain to them the differing advice and how confusing this is for you and that you want to feel confident in the plan they have for you. How difficult this will be if it's conflicting. Your rheumy may have more experience of tapering steroids, but that may not be the case.

    There have been discussions on here before about tapering steroids, and there is lots of information on the net. Have a look and good luck. Rx

  • Thanks for your generous response, Rosie Rabbit. 1mg pm seems to be the standard. That means another year on the buggers so I hope I can do it that 'fast'.

    I've just found a few interesting things which might help, so I'm posting them here in case anyone else has been on the emotional roller-coaster that I've been experiencing with Prednisilone....

    1. At about 10mg, one can take, say 10mg for 1 week, then alternate 10 and 9.5 for a week, then 9.5 for a week, then alternate 9.5 and 10. It comes to the same thing (1mg every 4 weeks), but even more gradually.

    2. One can start to split the dose, morning and lunchtime. I'd never take steroids later in the day, as sleep is already rubbish.

    3. Apparently, if one temporarily reduces Vitamin D, it will help prevent discomfort caused by dysregulated vitamin D metabolism. I had increased mine!

    I am due to speak to the Rheumy nurse on Monday.

    My GP offered me anti-depressants, but my brief experience of those years ago was most unhelpful. The side effects were intolerable.

    Thanks again for your support. Jo

  • Have a look at some previous discussions. It really is a matter of what suits one person may not suit another.

    I have been on varying doses over the last eight years since my bone marrow packed up and then restarted on high dose steroids.

    Personally, from 10 mg I go down by 1mg every four weeks. From 5mg 0.5mg every four weeks. So far, I've not managed below 2.5mg - something has always happened to have to increase again.(The consultant says he is happy for me to stay on 5mg, but I'm not.)

    But other people have reduced much more quickly and with success.

  • Thank you so much Oldtimer. Even allowing for the fact that we all react to drugs differently, I found that helpful. Although I can't wait to get off steroids, I think I will have to do it as slowly as you are doing. Tare care J

  • Hi the Rheumy nurse told me to reduce by 1mg every four weeks. This seems to work for me and I'm now down to 3mg, but as others have said it's different for everyone.Hope all goes well for you.

  • Thanks avjh,

    1mg pm does seem to be the standard. As you can see in my response to Rosie-Rabbit, I intend to try alternating. The end result is the same, but it should feel more gradual and give my own adrenal glands more of a chance to recover. If needs be, I will have to do it at 0.5mg pm, though I don't really want to take another two years to get off them! Thanks for your support.

  • Hello

    Generally reducing medication to a prescription that works for you can take an extended period as can be withdrawal of addictive medications. Eventually medication effects and contraindications can cause problems that are different for each sufferer so everyone feels all medications in the treatment in different ways.

    Over the years I have learned how to be lean with taking medications and knowing my body, problems are getting permission to maintain the best level of medications that work over a given time, increasing and decreasing as the need arises. This is very difficult and most of the time can prove to be really problematic when suffering a flare.

    We all need to remember we also feel pain at different levels for the same problems that the person next to you is suffering.

    With me is the feeling that I need to keep my medications as low as possible. Being lean with them can cause a little bit more pain although being resilient can cause a little bit more discomfort, and possibly you will find you may be less addicted to your relevant medications

    All the best


  • Thanks, Bob. That makes sense. Although of course I want to keep the RA under control and minimise the pain, I don't want to do so at the expense of my sanity. So, I shall aim for 'lean' too, and balance, in all senses of the word. Jo

  • Yes, agree with others that you need a proper medical withdrawal plan.

  • Thanks, Earthwitch. I'm grateful to everyone who has responded.

  • Wow thanks for your question, I was just about to reduce my dose from 5mg to 2.5mg in one go, I did reduce my dose from 10mg to 5mg and have felt all of the symptoms / side effects you've had, no wonder, after reading the replies to the question. I've only just started feeling better mentally after the last reduction. Might try and see GP next week to talk about it, I was wondering if you can get 1mg tablets though?

  • Wow, Slightly_ginger, 10-5mg is a massive drop, so no wonder you got those symptoms!

    Having said that, it very much depends on how long you have been on Prednisilone. My understanding is that, if it's only a short time, then one's own adrenal glands are still working, but once they are suppressed by longer-term use, a sudden drop in steroids can result in an adrenal crisis and those ghastly feelings. Yes, one can get 1mg tablets; I use both those and 2.5mg to give me maximum flexibility in the finely tuning of the dosage. The 2.5mg are gastro-resistant, the 1mg are not, so I am also prescribed Omeprazole to protect my intestines, having had ulcers. I hope that helps. Good luck with the next reduction. Jo

  • Thanks Jora' I'd been on 10mg for 5 or 6 months, I've learned now anyway, I'm prescribed omeprazole as well, so it's just a matter of getting some 1mg tablets from the doctor.

    Thanks once again.

You may also like...